Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Finally some relief - neuropathy and diarrhea

EZLiving66
EZLiving66 Member Posts: 1,476 **

I had seen my doctor's PA a few times who was much easier to talk to than my doctor who is from India. I signed the paperwork that I did not want any further testing like mammograms, colonoscopy, etc. I explained that I would not accept any further treatment if the cancer came back. Then she had me go through this questionnaire about depression. Of course, with my chronic neuropathy and diarrhea, it came back as possible depression.

So, she asked me if I would like to try an antidepressant called escitalopram with a side effect of constipation. She said it had worked off-label to help people with chronic diarrhea. Of course, I said sure! That was 90 days ago - and only once in those 90 days did I wake up around dawn, running to make it (or not) to the bathroom. But, the best thing is, my neuropathy pain has been reduced from an 8 to a 3. The liquid B-12 I take brought it down from an 8 to a 5 but now, the pain no longer keeps me from falling asleep or abruptly wakes me up during the night. I am sleeping so much better not having to try to walk off the pain during the night. 

Why, oh why, haven't any other doctors told me about this??

Anyway, I asked her if I could up the dosage and take 10 mg in the morning in addition to the 10 mg I've been taking at night and she said, let's try it! I'll let you know how it works!

Love,

Eldri

 

Comments

  • cmb
    cmb Member Posts: 751 **
    Good news indeed!

    Eldri,

    I'm really glad to hear that escitalopram is working so well for you! Quality of life issues are so important beyond just surviving cancer. It's ironic that the side effect of constipation, which I'm sure causes other people taking this drug some distress, is the solution for your chronic diarrhea. I hope it continues to keep the diarrhea under control and help with the neuropathy. What a relief it must be to have a good night's sleep after so many years of disruptions. Thanks for letting us know about this.

  • MAbound
    MAbound Member Posts: 1,156 **
    edited July 25 #3
    Doing My Snoopy Happy Dance!!!

    Oh, Eldri!!!   You've been living with this for so long and trying everything you could and I've felt so helpless having nothing to offer that would help all of this time. I can't begin to tell you how it lightens my heart to hear that something is finally working for you! You are breaking ground for everyone here. Yippee!!

  • alicia2020
    alicia2020 Member Posts: 164 **
    So happy!

    EldrI, you made my day reading this! Like the others, I have felt so badly that you were suffering so much! Thank goodness you finally got some relief!

    And thanks for sharing!

    ❤️❤️❤️, Alicia

  • TeddyandBears_Mom
    TeddyandBears_Mom Member Posts: 1,801 **
    edited July 25 #5
    ELDRI!!!!!!! So happy to see

    ELDRI!!!!!!! So happy to see this post. I can even "hear" the happiness while reading it. 

    What a great outcome. It sure helps to have a medical person that you can talk to. I hope this continues to give you years of relief and sweet dreams. :-)

    Love and Hugs,

    Cindi

  • NoTimeForCancer
    NoTimeForCancer Member Posts: 2,928 **
    edited July 25 #6
    Eldri, I am so happy to hear

    Eldri, I am so happy to hear you have some relief!!!  "Survivorship" is living with so much, and people have no clue.  Such happy news to read!  

  • BluebirdOne
    BluebirdOne Member Posts: 475 **
    edited July 25 #7
    Eldri, such incredible news!

    Glad you finally found relief, and for sharing your results. We now have another tool in our toolbox to help those who have residual side effects. 

    xxoo

    Denise 

  • RainbowRita
    RainbowRita Member Posts: 51
    Happy for you!

    Eldri, so happy for you that you have found something that helps with chronic issues of neuropathy and diarrhea. What a relief for you! Thanks for sharing the info with all of us. :-)

  • Fridays Child
    Fridays Child Member Posts: 226 **
    Such great news!

    I'm so glad you've found relief from two major sources of discomfort and aggravation!

  • Tamlen
    Tamlen Member Posts: 323 **
    edited July 26 #10
    Awesome news

    That is incredibly good news to hear, Eldri! I'm so happy for the relief you've had after so much discomfort and misery for so long. Do keep us posted!

    Tamlen

  • Harmanygroves
    Harmanygroves Member Posts: 296 **
    edited July 26 #11
    Happy for you, Eldri <3</b>
    I had about two decades of constipation until the surgery, and now, following radiation, I'm sort of normal. I'm so glad that you now have some relief, and can also get some sleep. Thankful for that for you!
  • MoeKay
    MoeKay Member Posts: 354 **
    edited July 26 #12
    What great news, Eldri!

    I'm so happy to hear that you've found something that not only has resulted in a dramatic improvement with your diarrhea, but also with the neuropathy!  Yours is a textbook example of how important it is never to give up hope on these challenging issues!! 

    And I want to thank you for posting the thread on your longstanding bowel issues several months back.  I've had longstanding intermittent loose stool and multiple bowel movement issues for years.  While I think some of the bowel changes may have come from radiation, I think the majority of my problems were related to having been misdiagnosed with pneumonia in 2009 and put on heavy-duty antibiotics for a number of months.  I subsequently was diagnosed with microscopic colitis, and though I have no way to definitively prove it, the closeness in time to receiving the microscopic colitis diagnosis makes me think there may have been a causal relationship.  In any event, microscopic colitis has no connection whatsoever to radiation.  After your earlier post, and reading everyone's informative responses, I decided to make another attempt to address my bowel issues.  I already was taking colesevelam, a bile acid sequestrant that used to be prescribed for high cholesterol before statins came into fashion.  One common side effect of colesevelam is constipation, like the anti-depressant you're now taking.  But my doctor would only allow me to take 1/2 the recommended dose, because I have had intermittent bowel obstructions since finishing cancer treatment.  So what I have been doing since your post several months ago is in the early afternoon taking calcium (600 mg) and vitamin D (800 IU in calcium plus 2,000 IU more to help with calcium absorption).  My thought was that calcium is supposed to be constipating, and I, like you, need something to firm up the bowels.  I also realized that most of the foods I ate a lot of were high in magnesium, which is great for constipated people, but not so much for my situation.  So I've significantly decreased the amount of things like nuts, peanut butter and dark chocolate that I was previously eating probably more of than I should have.  And guess what?  My conservative estimate is that there's been a 40-50% improvement in my symptoms on most days.  Not a home run, but not too bad!

    So thank you again, Eldri, for initially raising this important issue and getting an informative discussion started! 

    Be well,

    MoeKay

  • ConnieSW
    ConnieSW Member Posts: 1,578 **
    3 cheers, Eldri.

    Now you can have a real life again down there in Florida.  Your PA needs a big hug.

  • annie1029
    annie1029 Member Posts: 4
    wonderful

    I am so happy for you. I suffer with the same issues. Tomorow I see my doc and Im going to ask him about it. thank you. glad your better

  • Cookie2021
    Cookie2021 Member Posts: 1
    Great News

    I'm having a little neuropathy at the tip of my fingers.  Before it get worse i will ask my doctor about escitilopram.  

  • Spydergal
    Spydergal Member Posts: 54
    edited July 31 #16
    Fantastic

    I'm so happy to read that medication has Lowered your pain and controlling the diarrhea